Alert archive / Texas / Heat Advisories in 2021

Heat Advisory 4, NWS Houston/Galveston, TX

August 9, 202123 counties in Texas

NWS Houston/Galveston, TX issued this heat advisory at Aug 9, 2021, 9:29 AM CDT for 23 counties in Texas. It took effect at Aug 9, 2021, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 9, 2021, 9:29 AM CDT (14:29 UTC)
In effect from
Aug 9, 2021, 11:00 AM CDT
Expired
Aug 9, 2021, 7:00 PM CDT
In force
8 hr
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2394 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WWUS74 KHGX 091429
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
929 AM CDT Mon Aug 9 2021

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>439-100000-
/O.NEW.KHGX.HT.Y.0004.210809T1600Z-210810T0000Z/
Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos-
Washington-Grimes-Montgomery-Northern Liberty-Colorado-Austin-
Waller-Inland Harris-Chambers-Wharton-Fort Bend-Inland Jackson-
Inland Matagorda-Inland Brazoria-Inland Galveston-
Southern Liberty-Coastal Harris-Coastal Jackson-Coastal Matagorda-
Coastal Brazoria-Coastal Galveston-Matagorda Islands-
Brazoria Islands-Galveston Island-Bolivar Peninsula-
Including the cities of Crockett, Trinity, Groveton, 
Madisonville, Huntsville, Shepherd, Coldspring, Livingston, 
Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, 
Navasota, Conroe, The Woodlands, Liberty, Cleveland, Dayton, 
Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, 
Prairie View, Brookshire, Waller, Houston, Winnie, Mont Belvieu, 
Anahuac, Stowell, Old River-Winfree, El Campo, Wharton, 
Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony,
Pecan Grove, Edna, Ganado, Bay City, Pearland, Alvin, Angleton, 
League City, Friendswood, Devers, Pasadena, Baytown, Palacios, 
Lake Jackson, Freeport, Clute, Texas City, Dickinson, La Marque, 
Surfside Beach, and Galveston
929 AM CDT Mon Aug 9 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Heat index values up to 108 to 110 expected.

* WHERE...Portions of south central and southeast Texas.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL DETAILS...Central counties especially have the 
  highest likelihood of reaching heat advisory criteria today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this heat advisory went out at Aug 9, 6:26 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 9, 6:26 AM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
626 AM CDT Mon Aug 9 2021

.AVIATION [12Z TAF Issuance]...

A MVFR cloud deck is edging its way into our northern counties
with ceilings around 2,000 ft at CLL and UTS. These should be the
only two sites that the cloud deck makes it to, but there is a
slim chance for CXO to hit MVFR briefly before 15z. Southerly
winds at 10-12 kts with gusts up to 18-20 kts will help mix out in
low-level cloud cover in place. Our usual summer pattern continues
with early morning rain showers along the coast followed by
isolated to widely scattered thunderstorms in the late
morning/afternoon hours. Started with VCSH for GLS and LBX at 14z
followed by VCTS at 17z. Inland sites have VCTS wording around
18z. Showers/storms along with gusty winds will diminish shortly
after sunset. Winds become light and variable once again overnight
with another round MVFR ceilings making their way in on early
Tuesday morning.

Batiste

&&

.PREV DISCUSSION /Issued 322 AM CDT Mon Aug 9 2021/...

.SHORT TERM [Today Through Tuesday Night]...

The wise words of a famous baseball player perfectly sums up the
forecast over the next couple of days..."it's like deja vu all over
again." With surface high pressure steady in the eastern Gulf and
weak upper-level ridging, our weather pattern continues to remain
essentially the same day in and day out. Afternoon temperatures for
Monday and Tuesday top out in the mid-to-upper 90s, which is right
around normal. With persistent onshore flow continuing to pump in
warm, moist air from the Gulf, we'll have to keep a close eye on the
heat index. We will be knocking on the door of a Heat Advisory in
the early part of the work week with heat indices ranging from 105-
108. On Sunday, some locations managed to briefly reach the 108 mark
on the heat index. A heat index value of 107 has the same impacts as
one at 108. So even if a Heat Advisory is not issued, you should
still continue to practice heat safety. Drink plenty of water and
look before you lock your vehicle.

Now let's talk about something a little bit cooler...rain! As we all
know our typical summertime pattern includes isolated to scattered
showers/thunderstorms that move inland throughout the day along the
seabreeze. This will hold true over the next couple of days. The
latest run of the CAMs indicate a somewhat early start for light
rain showers along the coast in the morning hours, similar to
what occurred on Sunday. PoPs range from 20%-30% in the
morning/afternoon hours for most of the CWA. Think of it as Mother
Nature spinning a roulette wheel...a few of us will get lucky and
receive rain as a relief from the heat, but there is a higher
probability that the lawn remains dry.

Batiste

&&

.LONG TERM [Wednesday Through Monday]...

Mainly a fcst of persistence considering overall pattern doesn't
change a whole lot. Sfc & H85 pressures climb a bit from the east
during the late week & early weekend time period, but probably won't
make too much of a noticeable difference with isolated to
occasionally scattered showers and thunderstorms still anticipated
(mainly near the coast in the overnight-early morning hours and
further inland in the afternoon). Daytime highs have been running a
touch above guidance so nudged them up a degree or two at times.
Cool front is still fcst to sag swd thru the midwest/TN Valley and
into the nctl Gulf states. Could see a chance for some increased
POPs should associated shra/tstms or boundaries manage to backdoor
into ne/n parts of the CWA Sat-Mon.  47

&&

.MARINE...

Onshore flow will prevail thru the period. Wind speeds are currently
close to caution criteria, but anticipate they'll slightly diminish
in the coming hours. Rinse-repeat into the early to Tue night
(highest winds at night offshore and 3-5ft seas). Beach Patrol
hoisted their red flags for a high rip current risk yesterday and
suspect we'll need to further extend the Rip Statement that we have
out thru mid morning, but will let the dayshift touch base with them
in the morning for an update. Gradient relaxes and lighter winds &
lower seas are expected going into the second half of the week. 47

&&

.TROPICAL...

Locally, tropics should be quiet thru the week. That said, it might
be worth keeping an eye on the eastern Gulf this weekend into early
next week for some possible mischief there as some medium range
models are suggesting. 47

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  95  77  96  76  96 /  10   0  10   0  10
Houston (IAH)          96  79  95  78  95 /  30   0  30   0  30
Galveston (GLS)        91  83  89  83  90 /  30  10  30  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...High Rip Current Risk until 10 AM CDT this morning for the
     following zones: Bolivar Peninsula...Brazoria
     Islands...Galveston Island...Matagorda Islands.

GM...None.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:25 PM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda3 days

Nearby

Heat Advisories in Texas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.